Vitamin D Toxicity is Rare According to New Study
Many Americans are told they have low vitamin D levels and as a result, vitamin D supplement use has climbed in recent years. Though our bodies naturally produce vitamin D when skin is exposed to sunlight, excessive exposure to sun is discouraged due to the risk of skin cancer. Mayo Clinic researchers set out to learn more about the health of those with high vitamin D levels; the results of their study appear in the May issue of Mayo Clinic Proceedings.
Risks associated with high blood levels of vitamin D (greater than 50 nanograms per milliliter) include Hypercalcemia, or high blood calcium. Too much calcium in the blood can cause weakness, lead to kidney stones, and interfere with the heart and brain, and even be life threatening.
Researchers analyzed data collected between 2002 and 2011 from patients in the Rochester Epidemiology Project, a National Institutes of Health-funded medical records pool. After examining 20,308 measurements, they found that 8 percent of the people who had their vitamin D measured had levels greater than 50 ng/mL, and less than 1 percent had levels over 100 ng/mL. Women over age 65 were at the highest risk of having vitamin D levels above 50 ng/mL. One notable outcome was that the occurrence of high vitamin D levels over 50 ng/mL increased during the 10-year period of the study, from nine per 100,000 people at the start of the study up to 233 per 100,000 by the end. Only one case over the 10-year study period was identified as true acute vitamin D toxicity.
A ccording to study co-author Thomas D. Thacher, M.D., “…even in those with high levels of vitamin D over 50 ng/mL, there was not an increased risk of hypercalcemia, or elevated serum calcium, with increasing levels of vitamin D,”.
Dr. Thacher notes that despite the rarity of toxicity, “It’s important for doctors to ask their patients about the doses of vitamin D supplements that they are using, because even capsules containing as much as 50,000 IU of vitamin D are available without prescription. If taken on a daily basis, that amount could lead to toxicity.”
By: Wendy Meltzer, MPH
Adapted from the original article and media release.
[Image by Suzanne Schroeter]